Hail, Wright
- When
- April 7, 2:26 PM CST
- Where
- Wright County, 2.46 mi SE of Eagle Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -93.860
A surface low was east of the area with two associated surface boundaries draped across the area. By late afternoon the two boundaries began to merge with thunderstorm development in central to northern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low was east of the area with two associated surface boundaries draped across the area. By late afternoon the two boundaries began to merge with thunderstorm development in central to northern Iowa. Instability was modest, but concentrated in the lower three km of the atmosphere, which allowed for enough stretching to support a brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 1:41 PM CST, 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 241 PM CDT Sun Apr 7 2024 .KEY MESSAGES... - Low tornado potential for this afternoon through 6-7 pm over mainly the northern half of Iowa. - Clouds will likely ruin eclipse viewing over northern Iowa Monday, better chance for viewing central and south. - Mild and nice Tuesday and Wednesday - Much warmer next weekend. && .DISCUSSION... Issued at 238 PM CDT Sun Apr 7 2024 Surface low pressure over northeast Nebraska has moved very little the past several hours as it has become near vertically stacked with the upper level low. The surface boundary which is bringing the drier air into the state is advancing northeast and is now near Sioux City to Des Moines and Ottumwa while the actual warm front is being pinched off but it is just to the north closer to Storm Lake to Ames to Fairfield. A few showers and storms are trying to develop in vicinity of the two boundaries but so far, nothing has been able to become sustained which may be in part trying to overcome the eroding warm layer aloft. Low top storms should become more sustained in the next 1-2 hours as the boundaries merge and lift north with the most favored areas in north central to northwest Iowa. There remains a narrow corridor/narrow window for an weak tornado or two in that area north where LCL values are 750 m or lower along with some modest instability, much of which is in the lowest 3 km that will help promote enhanced stretching of any available vorticity. Should any low topped storms move along the Bunker's right mover motion, the streamwise vorticity ingestion would be good though this will be much less favorable for anything that will move to the left of that motion, which seems most likely. The non-supercell tornado parameter does increase closer to the surface/upper low over far northwest Iowa and into northeast Nebraska and that would be the most favored area for landspouts. Again, a few wind gusts to 60 mph are possible. The limited severe threat should diminish quickly by 6-7 pm. Scattered showers and storms will be mainly confined to mostly north of Highway 30 before mostly ending by midnight. Any appreciable rainfall will be further north and north of Highway 30. The low pressure will lift northeast into Minnesota later tonight and into Monday. The Monday afternoon cloud forecast for any eclipse viewing across Iowa may be of interest. If you are in parts of north central and northwest Iowa, you are likely out of luck. The large stratus field currently over North and South Dakota will wrap around the system and into at least northern Iowa for much of the day. The clouds should stop and not impact the southern half of the state, at least through the peak viewing time in the afternoon. A few showers are possible over northern Iowa late afternoon and into the evening as a short wave passes through the area. A warm layer aloft will limit the instability. Generally quiet weather Tuesday and Wednesday with predominant westerly flow aloft. A short wave will pass through the area on Thursday which could bring a chance for some precipitation to the area. A big warm up is still on the way for next weekend with the arrival of the thermal ridge. Highs in the 70s and 80s are expected. Another strong system may approach the area by late Sunday but general biases with upper closed lows would suggest a later arrival. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1227 PM CDT Sun Apr 7 2024 Gusty southeast winds to start the period will switch to south/southwest with frontal passage today. Scattered showers and storms are expected over central and northern Iowa as that boundary passes through the areas. In addition, the MVFR cigs with local IFR will raise to VFR with the fropa as well. Mainly VFR conditions overnight before more stratus arrives for Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 321 PM CDT Sun Apr 7 2024 IAZ004>007-015>017-023>028-033>039-044>050-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 321 PM CDT Sun Apr 7 2024 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms can be expected through the evening. Although the severe weather potential is low overall, a brief weak tornado or funnel cloud is possible through early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible around Thursday. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly through early this evening. IAZ057>062-070>075-081>086-092>097-081100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 PM CDT Sun Apr 7 2024 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible around Thursday. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed through at least the middle of the week. Small
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
2 hail, 2 tornado. Local standard time, as filed.
A brief tornado developed in far northern Hamilton County and travelled a short distance north before leaving the county. No damage indicators were impacted in Hamilton County, hence the EFU rating. This tornado moved into Wright county.
This tornado entered into Wright County from Hamilton County. The tornado immediately impacted a hog confinement building upon entering the county producing severe damage to the back third of one of the buildings with EF1 damage. The tornado continued northward before a more northwest movement occurred and dissipated shortly thereafter.
Hail reported along highway 14 just south of Allison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170742, 1169909, 1169911, 1170744.